HealthSheets™


Preventing Bleeding During Chemotherapy

Chemotherapy can make your blood less able to clot. This is because it reduces the number of clotting cells (platelets) in your blood. As a result, your risk of bruising and bleeding increases. To help prevent problem bleeding, use the tips on this handout.

Know what to expect

Some types of chemotherapy cause more bleeding problems than others. Your risk of bleeding increases over the course of treatment. Your risk is greatest during the period in each treatment cycle when your platelet count is lowest. This is called the nadir. Talk with your healthcare provider about your nadir. Then take extra care to prevent bleeding at that time.

Preventing bleeding and bruising

  • When brushing your teeth, use a soft toothbrush. If flossing or using a dental water jet causes bleeding, stop until your platelet count increases.

  • Talk to your dentist about postponing teeth cleanings or dental work.

  • Shave with an electric razor, not a straight razor.

  • Ask your healthcare provider which medicines you should stop taking. Anti-inflammatory medicines such as aspirin, naproxen or ibuprofen make it harder for blood to clot.

  • Eat a high-fiber diet to prevent constipation. Straining at stool can cause bleeding in your anus.

  • Don't do contact sports or other activities likely to cause bruising.

  • Do not use tampons, suppositories, or enemas.

When to see your healthcare provider

Contact your healthcare provider right away if you have:

  • Blood in your urine or stool

  • Easy bruising 

  • Small red spots under your skin

  • Bleeding that won’t stop, such as from gums or nose

  • Menstrual flow that is heavy or lasts longer than normal

  • Vomiting

  • Vision changes

  • Frequent headaches

© 2000-2018 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell